What May Occur If a Beta-Blocker Is Discontinued Abruptly?

Written by leigh a. zaykoski
  • Share
  • Tweet
  • Share
  • Email

Beta blockers treat hypertension, glaucoma, migraines and anxiety. Once the body adjusts to their effects, abrupt withdrawal from beta blockers may cause serious complications. Avoid these complications by working with a physician to stop beta-blocker use.

Other People Are Reading


Rebound hypertension is one of the major complications associated with beta-blocker withdrawal. This is when blood pressure increases after drug withdrawal or a dosage decrease. Abrupt withdrawal from some beta blockers may also cause heart disease to worsen.


Abrupt beta-blocker withdrawal results in serious cardiovascular complications. The National Institutes of Health reports that heart attack may occur after abrupt withdrawal from Corzide, which contains a beta-blocker and a diuretic.


Rebound hypertension may cause anxiety, confusion, chest pain, headache, excessive sweating, muscle tremors, pale skin, fatigue, nausea and vomiting, vision changes, and tiredness, according to Penn State Milton S. Hershey Medical Center.


Blood pressure measurement identifies dangerous increases in blood pressure after beta-blocker withdrawal. Stress tests and imaging studies identify reduced heart function after beta-blocker discontinuation.


Prevent beta-blocker withdrawal complications by working with your doctor to slowly reduce your drug dosage over a period of several days or weeks. Reducing the dosage slowly allows your body to adjust to reduced blood concentrations of the drug.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.